Severe fatal form of dapsone hypersensitivity syndrome: a case report

Kumar Shambhu Nath, Shalu Gupta

Abstract


Dapsone is widely used for Hansen’s disease, dermatitis herpetiformis and other immune and hypersensitivity disorder rarely used in children, can cause fatal severe form of adverse reaction with multiorgan involvement. Dapsone Hypersensitivity Syndrome (DHS) typically presents with a triad of fever, skin eruption, and internal organ (lung, liver, neurological and other systems) involvement, that occurs during first 2 to 8 weeks of initiating the treatment. The incidence of DHS ranges from 0.5% to 3%.We present an eight year child who developed this uncommon condition following two week of dapsone therapy. Child was presented with erythematous skin rash with severe hemolysis and deranged liver profile. With initial treatment child was not responded and required systemic glucocorticoids for long duration. It is emphasized that the clinician must be aware of the syndrome and promptly identified, as it can cause irreversible organ damage or death if untreated early. 


Keywords


Dapsone, DHS, Immune and hypersensitivity disorder, Dapsone therapy

Full Text:

PDF

References


Kosseifi SG, Guha B, Nassour DN, Chi DS, Krishnaswamy G. The dapsone hypersensitivity syndrome revisited: a potentially fatal multisystem disorder with prominent hepatopulmonary manifestations. J Occup Med Toxicol. 2006;1:9.

Weiwei Tian, Jianping Shen, Min Zhou, Liangbin Yan, Guocheng Zhang. Dapsone hypersensitivity syndrome among leprosy patients in China. Lepr Rev. 2012;83:370-7.

Grossman SJ, Jollow DJ. Role of dapsone hydroxylamine in dapsone induced hemolytic anaemia. J Phamacol Exp Ther. 1998;224:118-25.

Prussik R, Shear NH. Dapsone hypersensitivity syndrome. J Am Acad Dermatol. 1996;35:346-9.

Zuidema J, Hilbers-Modderman ESM, Merkus FWHM. Clinical pharmacokinetics of dapsone. Clin Pharmacokinet. 1986;11:299-315.

Lowe J. Treatment of leprosy by diaminediphenyl sulfone by mouth. Lancet. 1950;1:145-50.

Allday EJ, Barnes J. Toxic effects of diaminodiphenyl sulphone in leprosy. Lancet. 1951;2:205-6.

Itha S, Kumar A, Dhingra S, Choudhuri G. Dapsone induced cholangitis as a part of dapsone syndrome: a case report. BMC Gastroenterol. 2003 Aug;3:21.

Richardus JH, Smith TC. Increased incidence in leprosy of hypersensitivity reactions to dapsone after introduction of multidrug therapy. Lepr Rev. 1989;60:267-73.

Ghislain PD, Roujeau JC. Treatment of severe drug reactions: Stevens-Johnson syndrome, toxic epidermal necrolysis and hypersensitivity syndrome. Dermatol Online J. 2002;8:5.

Saito S, Ikezawa Z, Miyamoto H, Kim S. A case of dapsone syndrome. Clin Exp Derm. 1994;19:152-6.

Coleman MD. Dapsone toxicity: some current perspectives. Gen Pharmacol. 1995;26:1461-7.

Gupta A, Eggo MC, Uetrecht JP, Cribb AE, Daneman D, Rieder MJ, et al. Drug-induced hypothyroidism: The thyroid as a target organ in hypersensitivity reactions to anticonvulsants and sulfonamides. Clin Pharmacol Ther. 1992;51:56-67.